Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 40, NWS Las Vegas, NV

August 4, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2008, 5:47 PM MST for Mohave County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2008, 5:47 PM MST (00:47 UTC)
Expired
Aug 4, 2008, 7:44 PM MST
In force
117 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 131 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 050047
FFWVEF
AZC015-050345-
/O.NEW.KVEF.FF.W.0040.080805T0047Z-080805T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
547 PM MST MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 845 PM MST.

* AT 539 PM MST...VERY HEAVY RAIN WAS DETECTED FROM A THUNDERSTORM 11
  MILES NORTHWEST OF DIAMOND CREEK NEAR THE COLORADO RIVER...OR 18
  MILES SOUTH OF YELLOW JOHN   MTN RAWS. THE STORM WAS MOVING        
  SOUTHWEST AT 6 MPH.

* OTHER LOCATIONS IMPACTED INCLUDE...DIAMOND CREEK.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

LAT...LON 3564 11333 3574 11375 3599 11348 3596 11331

$$

PIERCE
2 follow-up statements
000
WGUS75 KVEF 050144
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
644 PM PDT MON AUG 4 2008

AZC015-050345-
/O.CON.KVEF.FF.W.0040.000000T0000Z-080805T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
644 PM MST MON AUG 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 635 PM MST...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS
REPORTED.  THIS STORM WAS LOCATED 10 MILES WEST OF DIAMOND CREEK...OR
14 MILES EAST OF TRUXTON CANYON RAWS...MOVING SOUTHWEST AT 6 MPH.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

LAT...LON 3564 11333 3574 11375 3599 11348 3596 11331

$$

PIERCE
000
WGUS75 KVEF 050244
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
744 PM PDT MON AUG 4 2008

AZC015-050253-
/O.CAN.KVEF.FF.W.0040.000000T0000Z-080805T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
744 PM MST MON AUG 4 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

THE THUNDERSTORMS THAT WERE PRODUCING HEAVY RAIN OVER THE COLORADO 
RIVER NEAR DIAMOND CREEK HAVE DISSIPATED. THE FLASH FLOOD WARNING 
HAS BEEN CANCELLED.

LAT...LON 3564 11333 3574 11375 3599 11348 3596 11331

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:40 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 3:40 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT MON AUG 4 2008

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
AREA THROUGH WEDNESDAY FOR SCATTERED...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THESE
THUNDERSTORMS. DUE TO THE MOISTURE AND SHOWERS DAYTIME TEMPERATURES
WILL GENERALLY BE NEAR TO SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...DEBRIS CLOUDS OVER THE SOUTHERN PORTION OF THE CWA
HAVE DISSIPATED...BUT PROVIDE THE FOCUS FOR AFTERNOON CONVECTION AS
MAIN THUNDERSTORMS SO FAR HAVE FORMED ALONG THE BOUNDARY OF THE
CLOUDS. CLOUDS ALSO INHIBITED MORNING HEATING...BUT STRONG AFTERNOON
HEATING AND POSSIBLE OUTFLOW BOUNDARIES WILL KEEP SOUTHERN MOHAVE
COUNTY UNDER THE FLASH FLOOD WATCH THROUGH THIS EVENING...WHILE
WATCH FOR SOUTHERN NEVADA/SAN BERNARDINO COUNTY CONTINUES TO BE THE
BEST AREA FOR HEAVY RAIN. HEAVY RAIN ALSO POSSIBLE FROM THE ISOLATED
STORMS ACROSS THE REMAINDER OF THE CWA BUT WILL HANDLE WITH
WARNINGS/ADVISORIES THROUGH THE EVENING AND NOT COVER IN THE CURRENT
WATCH. CONVECTION TO DECREASE OVERNIGHT...BUT LIKELY NOT END
ENTIRELY. FOR TUESDAY...BEST DYNAMICS ONCE AGAIN FAVORS THE SOUTHERN
PORTION OF THE CWA...BUT EXPANSION INTO THE NORTHWEST PORTION ALSO
TO TAKE PLACE. DO NOT SEE ANY CIRCULATIONS EMBEDDED IN THE FLOW ATTM
FOR ANY STRONG FOCUSING...SO BROADBRUSH ISOLATED/SCATTERED THE BEST
BET. VERY SIMILAR CONDITIONS EXPECTED FOR WEDNESDAY WITH BOTH THE
NAM/GFS SHOWING A SLIGHT DRYING OVER THE WESTERN PORTION OF THE CWA
BUT EVEN WITH THIS FAIRLY DECENT THETA-E/ZERO LI/MOISTURE ALL POINT
TO KEEPING ISOLATED MENTION FOR THE WESTERN PORTION. CLOUDS/SHOWERS
TO KEEP DAYTIME TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL...BUT
FAIRLY LARGE ERRORS POSSIBLE DEPENDING ON CLOUD COVER SO WILL BE
FINE TUNING ON A DAILY BASIS.
&&

.LONG TERM...UPPER LOW OFF THE CANADIAN PACIFIC COAST WILL ALLOW FOR
A DRIER SOUTHWEST FLOW TO INFILTRATE THE WESTERN ZONES THURSDAY AND
FRIDAY. MONSOONAL MOISTURE IS EXPECTED TO HANG ON OVER THE EASTERN
ZONES THROUGH THE WEEKEND WITH A CHANCE OF AFTERNOON CONVECTION EACH
DAY. WILL NEED TO KEEP A CLOSE EYE ON THE REMNANTS OF EDOUARD AS THE
GFS BRINGS IT FAIRLY CLOSE TO OUR SOUTHERN CWA BY SATURDAY.
&&

AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS WILL REMAIN IN THE
VICINITY OF MCCARRAN AIRPORT WITH THE POTENTIAL OF THUNDERSTORM
DEVELOPMENT AT THE AIRPORT THROUGH 04Z. HEAVY RAIN WITH VISIBILITIES
DROPPING BELOW 6SM WILL BE POSSIBLE ALONG WITH GUSTY WINDS UP TO
30KTS. ALL APPROACH CORRIDORS WILL SEE SCATTERED THUNDERSTORMS
THROUGH 04Z. SCT-BKN CLDS AOA 12K FEET EXPECTED AFTER 04Z THROUGH
THE REMAINDER OF THE EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP
AGAIN TUESDAY AFTERNOON WITH ALL APPROACH CORRIDORS AFFECTED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS THIS EVENING SOUTH AND EAST OF
A LINE FROM BARSTOW TO BEATTY TO RACHEL. THESE STORMS WILL PRODUCE
HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING. THESE STORMS WILL
GRADUALLY DIMINISH AFTER SUNSET WITH CIG AOA 12K FEET. SCATTERED
THUNDERSTORMS WILL DEVELOP AGAIN TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ021-022.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ002-003-036.
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ523>527.
&&

JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 4, 6:23 AM MST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
623 AM PDT MON AUG 4 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
623 AM PDT MON AUG 4 2008 /623 AM MST MON AUG 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHERN CLARK...SAN BERNARDINO...
AND MOHAVE COUNTIES TODAY WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL. RAINFALL RATES BETWEEN 1 AND 2 INCHES PER HOUR ARE
POSSIBLE WITH SOME STORMS...MAINLY SOUTH OF INTERSTATE 15. A FLASH
FLOOD WATCH IS IN EFFECT FROM NOON THROUGH THIS EVENING FOR AREAS
GENERALLY SOUTH OF LAS VEGAS. PLEASE SEE THE LATEST FLOOD WATCH
PRODUCT FOR DETAILS. LINCOLN COUNTY SHOULD SEE ISOLATED
THUNDERSTORMS THIS AFTERNOON AND EVENING WHILE SOUTHWEST NEVADA
AND INYO COUNTY CALIFORNIA SEE EVEN FEWER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL EXPAND
NORTH ACROSS MUCH OF THE REGION TUESDAY AND WEDNESDAY AS DEEP
SOUTHEAST FLOW BRINGS IN ADDITIONAL MOISTURE. ISOLATED FLASH
FLOODING WILL CONTINUE TO BE THE MAIN HAZARDOUS WEATHER THREAT
THOUGH STRONG WINDS AND HAIL WILL ALSO BE POSSIBLE WITH A FEW
STORMS. DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP OVER
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA TOWARD THE END OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN SOUTHERN MOHAVE AND SAN
BERNARDINO COUNTIES THIS AFTERNOON AND EVENING. WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

ADAIR

In the hours before

Local storm report, Aug 4, 1:36 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
136 PM PDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      3 W TWENTYNINE PALMS    34.14N 116.12W
08/04/2008                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL HAS REPORTED FLOODING ACROSS
            HIGHWAY 62 AT THE INTERSECTIONS OF COPPER MOUNTAIN ROAD
            AND ROTARY DRIVE.

1232 PM     FLASH FLOOD      2 ENE TWENTYNINE PALMS  34.15N 116.03W
08/04/2008                   SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER HAS REPORTED FLOODING ACROSS ROUTE 62 AND
            CANYON ROAD.

1252 PM     FLASH FLOOD      3 ENE JOSHUA TREE       34.15N 116.27W
08/04/2008                   SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER HAS REPORTED FLOODING AND FLOWING DEBRIS ACROSS
            THE ROADWAY AT THE INTERSECTION OF ROUTE 62 AND LEAR
            AVENUE.

0111 PM     HEAVY RAIN       2 SW TWENTYNINE PALMS   34.12N 116.09W
08/04/2008  M1.25 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER HAS MEASURED 1.25 INCHES OF
            RAIN IN 40 MINUTES. PEA SIZE HAIL WAS ALSO OBSERVED.

&&

KLABELLE
Local storm report, Aug 4, 4:38 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 PM PDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      14 E TWENTYNINE PALMS   34.14N 115.82W
08/04/2008                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING AND STANDING
            WATER ACROSS THE ROADWAY ON ROUTE 62 AT MILE MARKER 42
            AND 46.

0420 PM     FLASH FLOOD      TWENTYNINE PALMS MCAS   34.23N 116.06W
08/04/2008                   SAN BERNARDINO     CA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED THAT THERE A SWIFT WATER
            RESCUE OCCURRED AT THE MAIN GATE OF THE MARINE CORPS AIR
            STATION.

&&

KLABELLE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:35 PM MSTAreal Flood AdvisoryVEFMohave115 min
Aug 5, 10:19 AM MSTFlash Flood WatchVEFMohave11 hr
Aug 5, 2:08 PM MSTAreal Flood AdvisoryVEF88 min
Aug 5, 4:48 PM MSTSevere Thunderstorm WarningVEFMohave42 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.